Format

Send to

Choose Destination
Ann Clin Biochem. 2003 Jul;40(Pt 4):422-3.

Severe hypokalaemia and weakness due to Nurofen misuse.

Author information

1
Department of Clinical Biochemistry, Russells Hall Hospital, Dudley DY1 2HQ, UK.

Abstract

Nephrotoxicity from non-steroidal anti-inflammatory drugs (NSAID) is well recognized. We report a case of severe hypokalaemia and weakness due to renal tubular acidosis in a young woman who was taking 40-60 tablets per day of Nurofen Plus (ibuprofen 200 mg and codeine phosphate 12.8 mg). Proprietary brands of ibuprofen are freely available to the public and those containing codeine may be potentially subject to abuse. This case highlights the need to be aware of this potential and of the life-threatening electrolyte and acid-base disturbances that might be encountered with the widespread availability of these types of NSAID.

PMID:
12880547
DOI:
10.1258/000456303766477101
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center